Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 201, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 14, 1996, 3:46 PM CDT for Gray County, Kansas. It was in force for 49 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 14, 1996, 3:46 PM CDT (20:46 UTC)
- Expired
- Jun 14, 1996, 4:35 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Gray County, KS
The radar
The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 3:50 PM CDT | Thunderstorm Wind | Montezuma, KS | |
| Jun 14, 3:50 PM CDT | Hail 0.75 | Montezuma, KS | |
| Jun 14, 3:50 PM CDT | Thunderstorm Wind | Montezuma, KS | |
| Jun 14, 3:54 PM CDT | Thunderstorm Wind 61 | Gray Center, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1140 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1409 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 142046 SVRDDC KSC069-142135- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 346 PM CDT FRI JUN 14 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 435 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...GRAY COUNTY AT 345 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 4 MILES NORTH OF MONTEZUMA MOVING NORTH AT 10 MPH. THIS STORM IS EXPECTED TO REMAIN OVER OPEN COUNTRY. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. LEE/HUTTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:58 PM CDT, 48 minutes earlier.
Area forecast discussion, Jun 14, 2:58 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 259 PM CDT FRI JUN 14 1996 MAIN FCST CHALLENGE AGAIN IS CNVCTN AND POSSIBLE LOCALIZED FLOODING. MONSOON MOISTURE PROVIDING TROPICAL ATM AND PCP WATER TO 1.40 INCHES. SHRTWV MOVING INTO REGION FROM TEXAS PAN TO SET OFF CNVCTN THIS EVE AND ENDING AROUND MIDNIGHT. UPPER RIDGE PROVIDING VERY WEAK WINDS ALOFT WITH STORM MOTION VECTOR AT 219/6. SLOW MOVING TSTMS TO DUMP VERY HEAVY RAINFALL AMOUNTS AND WILL WORD ACCORDINGLY. OTHER PROBLEM IS POSSIBLE SEVERE THIS EVE WITH LARGE CAPES FROM 2000-4000 J/KG. EVEN THOUGH ATM FAIRLY WARM AND TROPICAL SOME CELLS MAY BRIEFLY PUT OUT STRONG WINDS AND DIME HAIL AS PULSE TYPE WATER LOADED TSTMS COLLAPSE. TOMMORROW...ANOTHER VORT SWINGS INTO REGION ONCE AGAIN WITH TROPICAL ATM STILL IN PLACE. SHTRWV ENERGY TO MOVE INTO SWRN KS IN AFTN WITH ANOTHER ROUND OF CNVCTN. IN LATER PERIODS MAIN SHRTWV ENERGY MOVES OUT OF REGION BY SUNDAY AM SO CONTINUED CHANCES OF TRW UNTIL THEN. UPPER RIDGE REBUILDS WITH TEMPS WARMING BACK INTO 90S. WILL HOLD WITH PERSISTANCE WITH LOWS FOR TONIGHT AND FWC MAX LOOKS GOOD FOR TMRW. DDC 065/085 064/088 065 533 GCK 065/085 063/089 065 533 EHA 065/082 063/093 065 233 LBL 066/082 063/092 065 233 HYS 065/083 063/084 065 553 P28 068/090 068/090 070 533 KRUSE
In the hours before
Special weather statement, Jun 14, 10:59 AM CDT, 4 hours 47 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-150000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1100 AM CDT FRI JUN 14 1996 SYNOPSIS: SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS ALMOST ANYWHERE IN SOUTHWESTERN KANSAS THIS AFTERNOON AND EVENING. ABUNDANT MOISTURE THROUGH A DEEP LAYER COMBINED WITH AN UPPER AIR DISTURBANCE WILL SET OFF THE THUNDERSTORMS. DUE TO A HIGH AMOUNT OF INSTABILITY SOME OF THUNDERSTORMS MAY BRIEFLY BECOME SEVERE WITH LARGE HAIL. ANOTHER FACTOR IS THE POSSIBILITY OF LOCALIZED FLOODING CAUSED BY WEAK WINDS ALOFT AND SLOW MOVING THUNDERSTORMS. A FEW SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND EVENING. KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.